WARNING: awfully long and personal blogpost, read at your own risk

TRIGGER WARNING: addiction and suicidal thoughts

With yesterday == last year, more or less.

I am the lucky winner of a SSRI discontinuation syndrome, which is, basically, a form of withdrawal syndrome from antidepressants - particularly common with paroxetine.

I was on antidepressants for the last fifteen years and a year ago I decided that it was time to end this situation. So I followed a careful plan of decrease that went well for some months. Then, unexpectedly, backfired.

It started with vertigo and dizzy head, and as the spring was fading into a very hot summer, we first thought it was just the heat. But it continued, and soon I was feeling weary and tired since the morning. After a week of this, I decided to visit my parents, to be closer to my doctor, and do a bit of check-up, from blood analysis to X-rays of the neck.

In the meanwhile, the symptoms were worsening. After a couple of weeks I had lost interest in everything, I felt incredibly dizzy and confused and weak, I lost appetite (and weight) and couldn't sleep. I hit the rock bottom when I almost fainted in the middle of the street. Fortunately I was with my sister, who took me home.

It was at this point that my doctor thought about the SSRI discontinuation syndrome.

I remember crying in my doctor's study speaking about how frail I felt, how I was tired of it, how I couldn't even get up from the bed. I remember the awful sensation of my body rebelling to my will.

And it wasn't just my body.

I started thinking about suicide. Weird thing is that I didn't consciously want to kill myself, my rational mind was telling me that my life was good, I had a fantastic companion, a bunch of dear friends, a loving family and lots of possibilities in front of me. An entire world to explore. No ties and no boundaries. I could do whatever I wanted.

But I couldn't stop thinking about suicide. And it was really really scary as I recognized it as a thought not of my own, but a chemically induced one. And I was paralyzed by the fear of doing something drastic not because I wanted it, but just beacause of some chemical unbalance in my head.

Long story short: the doctor decided, first of all, to increase again the dosage of paroxetine, and to keep it that way for at least a couple of weeks. And then to switch to another SSRI, fluoxetine, which is known to have a longer half-life and thus to give less side effects when discontinuing it.

I started all again: 20mg/day for twenty days, then 15mg/day for another twenty days, and so on.

Fluoxetine was a charm, from someone who came from the hell of paroxetine: no withdrawal symptoms at all, no side effects. Just a bit of sonnolence during the first times I had the full dose (and for a bit, at home and on IRC, people joked about a Madame Zou Time Zone, as I couldn't get up before 4pm and couldn't go sleep before 5am).

But then, just when I was ready to cry victory, after a week without taking fluoxetine, I faced again withdrawal.

This time I recognized the symptoms immediately, so I could do a bit of damage control. But for the last two months I fought with the side effects (mostly lethargy) of the full dosage of fluoxetine and the really scary thought that there's no way out.

Now, more or less, I have carefully rebuilt my hope in the future, my motivations and plans. I'll start the process again, and will go more slowly. I'm a stubborn person, after all.

So, why this post about a really private matter?

First of all, because it just feel good to rise again after you fell, even if things haven't gone as you hoped. And there's little point in this kind of resilience if you cannot brag a bit about it.

Then, because when I was right in the middle of my own little inferno, thinking there was no way out, looking at my life literally crumbling right before my eyes, I stumbled upon this blogpost and these comments and they helped me greatly. As the author says:

It's like...the feeling you get when you have a sugar crash, when you haven't eaten for too long and you feel dizzy, the pavement is like rubber, your eyes throb and it's impossible to concentrate. And then imagine this feeling made worse by a sense of hopelessness and powerlessness, because it's chemically induced and there's nothing you can do about it. All you can do, is endure.

You just have to brace yourself and endure it. And then try to remember that it will get better, that it will not last as this forever. Because it's true: nothing is forever. Just stay strong and it will end.

And if you can: do not go off paroxetine cold turkey. Switch to fluoxetine, it makes things way better.

This is my tiny bit of advice for all the people out there that are coming off antidepressants. Hoping it will help you as reading other people's experiences helped me.

The last - but not least - reason to write this blogpost is to thank people who helped me through this: not only my family, or Enrico - who was my companion at the time and he's now one of my dearest friend -, but also all the Debian people who sent me messages, best wishes and lolcats. Some knew what was happening, some not. But they all showed me a great deal of love. Thanks.

A final thought.

Many people, when I tell this story, ask me if I regret taking antidepressants, if I would have taking them if I knew how difficult it is to stop.

My answer is no. I have no regrets. Without them, I won't probably be here now. They worked, they did their job. At the time, they were the lesser evil. I'm grateful to whom prescribed them to me, and I'm even more grateful to whom is helping me to get rid of them.

ps: the title of this blogpost refers to the debut album by experimental Icelandic musical group Múm.